Illinois, 2023Tornado and Hail in Illinois, April 20, 2023
April 20, 2023 · NWS DVN · 21 events in 6 counties and zones
A powerful storm system moved across eastern Iowa into southwest Wisconsin, sweeping a strong cold front through the area during the afternoon hours of Thursday, April 20th. A line of thunderstorms developed quickly along the front, with some of them surpassing severe thresholds producing hail up to the size of a golf ball.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system moved across eastern Iowa into southwest Wisconsin, sweeping a strong cold front through the area during the afternoon hours of Thursday, April 20th. A line of thunderstorms developed quickly along the front, with some of them surpassing severe thresholds producing hail up to the size of a golf ball.
An EF1 tornado tracked to the northeast for about 6 miles starting just east of Morrison, IL just before 3 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 20, 1:02 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 20, 1:02 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
202 PM CDT Thu Apr 20 2023
.SYNOPSIS...
Issued at 159 PM CDT Thu Apr 20 2023
Latest sfc analysis was indicating a low center currently acrs
northeast IA/far southeast MN, with trailing front down along and
west of the DVN CWA placing the local area in the warm sector.
Morning convective debris with passing MCV has dissipated, but pre
to post-frontal stratocu deck has filled in acrs much of the CWA
from the west. Some wake low wind phenomena going on acars eastern
IA behind the MCV decay with southwest gusts of 40-50 MPH. SBCAPEs
are growing acrs the southeastern third of the CWA with sfc DPTS
rising to near 60 along with some cloud break heating. Deep shear
profiles are ranging from 50 to 65+ KTs, thus the slight risk
along and east of the MS RVR looks warranted.
&&
.SHORT TERM...(This evening through Friday)
Issued at 159 PM CDT Thu Apr 20 2023
Afternoon and Tonight...Combo of 1000-1500 J/kg MUCAPEs and strong
storm bearing shear profiles support the severe risk along and east
of the MS RVR/west central into NW IL, with all modes of severe
possible including tornadoes with thermodynamic/kinematic profiles
supporting supercell structures. Most prime looking areas for this
activity appear to be along an east of a Kahoka MO, to Burlington IA
to Sterling IL line thru 6-7 PM before moving off to the east. After
storms clear off to the east, breezy post-frontal west winds of 15
to 30 mph for much of the evening, before decreasing after midnight
into early Friday morning. Cool air advection to usher in low temps
in the mid to upper 30s northwest, to the low to mid 40s in the
southeast.
Friday...Stacking cyclonic flow and very steep LLVL lapse rates up
to H85 or even H8 MB to drive breezy WSW sfc winds of 15 to 25 MPH
and gusts to 35 MPH. These parameters also to make the most of
cooling thermal profiles with some insolation to produce high temps
in the low 50s northwest, to the mid 60s southeast. Some sctrd wrap
around instability showers possible especially in the northwest in
the afternoon, and with classic looking inverted-V fcst soundings,
the showers may produce enhanced downward mixed wind gusts up to 50
MPH. ..12..
.LONG TERM...(Friday night through Thursday)
Issued at 159 PM CDT Thu Apr 20 2023
Key Messages:
1. Temperatures Friday night through Monday morning near freezing
with frost and or freeze headlines possible across eastern Iowa,
northwest Illinois, and far northeast Missouri.
2. Below normal temperatures through the period with Saturday .
Discussion:
A closed 500 mb low will sit across the Upper Midwest through
Sunday. Spokes of vorticity rotating around the upper level low will
bring clouds to the area along with the potential for showers
especially Friday night into Saturday morning. Temperatures aloft
are cooling enough that any showers Friday night would be a mix of
rain and snow or rain, snow, and sleet. Little if any accumulation
is expected. This will also keep temperatures from bottoming out
Friday night although temperatures below freezing are possible
west of a line from Memphis Missouri to Dubuque Iowa.
Models show the 500 MB low slowly lifting northward through the day
on Saturday which will lift the clouds farther to the north. this
may lead to continue showers during the day on Saturday. It will be
noticeably cooler with temperatures in the 40s. With clouds
clearing, temperatures will quickly fall off with the possibility of
widespread temperatures below freezing across the entire area. A
slight rebound in temperatures will occur on Sunday with high
temperatures in the upper 40s to lower 50s.
Monday through Wednesday some uncertainty in the forecast as a
shortwave trough passes to our south with some ridging building into
our area ahead of this shortwave. This will keep the precipitation
to our south through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Apr 20 2023
Gusty wake low winds up to 40 KTs from the southwest behind
decaying morning showers/storms through 2 pm, then decreasing some
to 20-30 KTs later this afternoon. Will have to watch for sctrd
thunderstorm development ahead of an incoming front this
afternoon, especially along and east of the MS RVR. Mainly VFR
clouds with a few bouts of MVFR CIGs/VSBYs possible with this
activity this afternoon, before improving later tonight. VFR late
night into Friday morning after post-frontal MVFR cloud deck
moves off to the east.
&&
.HYDROLOGY...
Issued at 159 PM CDT Thu Apr 20 2023
The 2023 Spring Snowmelt Flood will continue to work its way down
the main stem Mississippi River over the next couple of weeks.
All points on the Mississippi River continue to rise today. This
morning, we upgraded the flood warnings on the Mississippi River at
Fulton, Gladstone, and Burlington from Moderate to Major Flood. The
Major Flood is maintained at the other locations on the Mississippi
River over the next 7 days. Additional rises are expected beyond the
7-day forecast.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Cousins
AVIATION...12
HYDROLOGY...Cousins
Hazardous weather outlook, Apr 20, 10:41 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1141 AM CDT Thu Apr 20 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1141 AM CDT Thu Apr 20 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
There is a Slight Risk or level 2 out of 5, for severe storms this
afternoon generally along and east of the Mississippi River.
Large hail, isolated tornadoes and damaging wind will be the
primary risks in the slight risk area. The rest of the Outlook
Area is in a Marginal Risk or level 1 for severe weather. Large
hail and damaging winds will be the primary threats in the
marginal risk areas. Localized heavy rain will also be possible
across much of the Outlook Area.
Locations along the Mississippi River will begin to experience
flooding this week. Please see the latest Flood Statements and
Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Below freezing temperatures will be possible from Friday night,
Saturday night and Sunday night. This may impact sensitive
vegetation if not protected or covered.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
12
In the hours before
Special weather statement, Apr 20, 11:42 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1242 PM CDT Thu Apr 20 2023
IAZ040>042-051>054-063>066-ILZ001-002-007-201945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Jo Daviess-Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Galena, Freeport, and Mount Carroll
1242 PM CDT Thu Apr 20 2023
South to southwest winds of 25 to 35 MPH with gusts up to 45 MPH
have developed across the area along and north of Highway 30 in
the wake of this mornings showers and storms. This winds will
diminish over the few hours.
DC
Local storm report, Apr 20, 12:33 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL DEWITT 41.82N 90.55W
04/20/2023 M1.00 INCH CLINTON IA NWS EMPLOYEE
HAIL LASTED 2 MINUTES. DELAYED REPORT.
&&
HAASESpecial weather statement, Apr 20, 12:45 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
145 PM CDT Thu Apr 20 2023
IAZ078-088-089-098-099-201915-
Henry IA-Des Moines IA-Van Buren IA-Lee IA-Louisa IA-
145 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of southern Henry,
northwestern Des Moines, eastern Van Buren, southern Louisa and
northwestern Lee Counties through 215 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillsboro, or 14 miles southwest of Mount Pleasant, moving northeast
at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Salem, St. Paul and Pilot Grove around 150 PM CDT.
Mount Pleasant and Lowell around 200 PM CDT.
Other locations in the path of this storm include New London and
Mount Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4071 9172 4085 9172 4111 9136 4108 9136
4107 9137 4081 9138 4081 9141 4080 9138
4074 9138 4070 9165
TIME...MOT...LOC 1844Z 230DEG 45KT 4077 9166
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GibbsSpecial weather statement, Apr 20, 12:54 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
154 PM CDT Thu Apr 20 2023
IAZ088-089-099-201945-
Henry IA-Des Moines IA-Lee IA-
154 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of northwestern
Hancock, southwestern Henderson, southeastern Henry, southwestern Des
Moines, southeastern Van Buren, Lee and northeastern Clark Counties
through 245 PM CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm over
Croton, or 10 miles north of Kahoka, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Donnellson around 200 PM CDT.
Franklin and New Boston around 205 PM CDT.
Other locations in the path of this storm include Fort Madison, West
Point, Denmark, Dallas City, Middletown, Iowa Army Ammunition Plant,
West Burlington and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4055 9163 4055 9168 4058 9169 4060 9172
4069 9172 4089 9122 4073 9111 4070 9111
4067 9112 4064 9118 4064 9126 4063 9131
4061 9135 4056 9140 4050 9161
TIME...MOT...LOC 1854Z 241DEG 41KT 4057 9165
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GibbsLocal storm report, Apr 20, 1:28 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 1 N WAYLAND 40.41N 91.58W
04/20/2023 M1.00 INCH CLARK MO PUBLIC
VIA SOCIAL MEDIA. TIME ESTIMATED USING
RADAR.
&&
DCLocal storm report, Apr 20, 1:30 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 NNE FORT MADISON 40.63N 91.34W
04/20/2023 M0.25 INCH LEE IA TRAINED SPOTTER
&&
DCEvent by event
18 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, McDonough
- When
- April 20, 2:05 PM CST to 2:10 PM CST
- Where
- McDonough County, 0.87 mi SW of Industry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -90.610
A trained spotter reported that the hail lasted for 5 minutes and nearly covered the ground.
Hail, McDonough
- When
- April 20, 2:08 PM CST
- Where
- McDonough County, 0.87 mi SW of Industry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -90.610
Hail, McDonough
- When
- April 20, 2:12 PM CST
- Where
- McDonough County, 2.11 mi W of Industry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -90.640
A trained spotter reported that hail size has increased to quarters.
Hail, Mercer
- When
- April 20, 2:13 PM CST
- Where
- Mercer County, Sherrard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.320, -90.500
Hail, Mercer
- When
- April 20, 2:15 PM CST
- Where
- Mercer County, 0.52 mi W of Sherrard
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.320, -90.510
Hail, Henry
- When
- April 20, 2:20 PM CST
- Where
- Henry County, 0.52 mi E of Orion
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.350, -90.370
A public photo of golf ball sized hail. The report was relayed via broadcast media.
Hail, Henry
- When
- April 20, 2:20 PM CST
- Where
- Henry County, 1.48 mi NNE of Orion
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.370, -90.370
A trained spotter reported mostly quarter size hail but a few stones were up to 3.0 inches in diameter. The time of the event was estimated using radar.
Hail, Henry
- When
- April 20, 2:21 PM CST
- Where
- Henry County, 0.86 mi SW of Osco
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 41.340, -90.290
Hail, Henry
- When
- April 20, 2:37 PM CST
- Where
- Henry County, Geneseo
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.450, -90.150
Hail, Carroll
- When
- April 20, 2:41 PM CST
- Where
- Carroll County, Mt Carroll
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.100, -89.980
Hail, Henry
- When
- April 20, 2:45 PM CST
- Where
- Henry County, Geneseo
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.450, -90.150
Tornado, Whiteside
- When
- April 20, 2:56 PM CST to 3:03 PM CST
- Where
- Whiteside County, 2.48 mi SE of Morrison to 2.06 mi E of Malvern
- Rating
- EF1
- Path length
- 5.89 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.800, -89.930
An isolated tornado began just east of Morrison IL around 2:56 PM CST. The tornado damaged a power pole and a tree at this location. The tornado then caused sporadic damage until it approached Fulfs Road. It strengthened at this location and caused damage to trees, farm outbuildings, and a power pole. The tornado ended shortly after this location. Wind speeds are estimated in the 105-110 MPH range, with a rating of EF1. At it's widest, the tornado was 300 yards and was likely a multi-vortex tornado. The tornado path length was nearly 6 miles.
Thunderstorm Wind, Whiteside
- When
- April 20, 3:00 PM CST
- Where
- Whiteside County, 1.54 mi E of Malvern
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.850, -89.850
A public report of power poles down at this location.
Hail, Henry
- When
- April 20, 3:02 PM CST
- Where
- Henry County, 1.48 mi SSW of Galva
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.150, -90.060
The Emergency Manager reported nickel size hail 1.5 miles southwest of Galva.
Hail, Henry
- When
- April 20, 3:03 PM CST
- Where
- Henry County, 0.52 mi E of Galva
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.170, -90.040
The time of the event was estimated using radar.
Hail, Henry
- When
- April 20, 3:05 PM CST
- Where
- Henry County, 1.48 mi SSW of Galva
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.150, -90.060
The Emergency Manager reported quarter size hail 1.5 miles southwest of Galva.
Hail, Henry
- When
- April 20, 3:13 PM CST
- Where
- Henry County, 0.69 mi N of Kewanee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.240, -89.930
The time of the event was estimated using radar.
Hail, Henry
- When
- April 20, 3:16 PM CST
- Where
- Henry County, Kewanee
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.230, -89.930
Hail, Bureau
- When
- April 20, 3:23 PM CST
- Where
- Bureau County, 0.52 mi E of Neponset
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.300, -89.790
Thunderstorm Wind, Bureau
- When
- April 20, 3:29 PM CST
- Where
- Bureau County, 3.17 mi NNE of Sheffield
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.390, -89.700
A 4 inch diameter tree branch was knocked down.
Hail, Bureau
- When
- April 20, 3:48 PM CST
- Where
- Bureau County, 1.04 mi E of Princeton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.370, -89.450
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 20, 2023$2.4 million · 3.5 in hail · 53 events
- Tornado and Flash Flooding in Texas, April 20 to 21, 2023$386,000 · EF0 · 48 events
- Hail and Damaging Winds in Illinois, April 20, 20231.75 in hail · 37 events
- Hail and Damaging Winds in Texas, April 20 to 21, 2023$25,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, April 20, 20232 in hail · 25 events
- Hail and Damaging Winds in Missouri, April 20, 2023$16,000 · 1.75 in hail · 11 events
- Hail in Arkansas, April 20, 2023$20,000 · 1.25 in hail · 6 events
- Heavy Snow in North Dakota, April 20 to 21, 202315 events
- Heavy Snow in Minnesota, April 20 to 21, 202315 events
- Flash Flood and Hail in Arkansas, April 20 to 21, 20231.75 in hail · 12 events
- Hail in Oklahoma, April 20, 2023$15,000 · 1.25 in hail · 1 event
- Strong Wind in Missouri, April 20, 2023$9,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094743, 1094729, 1094737, 1094771, 1094766, 1094746, 1094765, 1094772, 1094747, 1094745, 1094748, 1094775, 1094770, 1094756, 1094759, 1094757, 1094760, 1094758, 1094764, 1094769, 1094767.